Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Brain fog (and other unscientific terms)

Posted by AC on December 11, 1999, at 0:09:32

In reply to Re: Brain fog (and other unscientific terms), posted by Elizabeth on July 23, 1999, at 0:10:27

I thought I'd contribute my experiences (and
thought) regarding depression, anti-depressants
and their side-effects in the sincere hope that
they may help someone.

I have been (clinically) depressed for most of my
life. I can recall being depressed since I was
ten, and I am now in my (early) thirties. Treatment
has been off-and-on over this period. I have
experienced the entire gamut of depressive symptoms
over this time including planning suicide.

I am currently on Luvox and am doing
(comparatively) OK.

Firstly, I had been on most of the available
(at the time) SSRIs before I tried Luvox.
The other SSRIs made me sick: bloating,
indigestion, extreme drowsiness, nightmares,
weakness, vomitting, difficulty urinating,
feeling 'spaced-out' (which I think is similar
to 'brain fog. When experiencing all this it is
most definetely disheartening and (paradoxically)
depressing. Luvox lifted the depression and had
negligeble side-effects (dry mouth, drowsiness,
"myoclonic jerks" whilst falling asleep, and very
low libido and difficulty reaching climax). I am
not suggesting that Luvox is the "magic bullet",
but rather that there are many anti-depressants
and some experimentation may be needed.

Secondly, on the matter of "brain fog", "spacing
out", "brain chatter" and other such strange
perceptual/coginitive disturbances I have a few
things to add:
* The presence or at least severity
of these may change with another medication;
* In addition to the other conditions that
produce these sort of symptoms is migraine. The
"vasoconstrictive" phase of a migraine attack, ie.
the time before the pain when the blood vessels
are constricting, can give you visual disturbances,
olfactory (smell) "para-hallucinations", and spaced
out feelings. Make sure you do not have any
other problems with your health.

Thirdly, it may sound trite but diet and adequate
sleep are important. I found that my "floaters",
and emotionally volatility dissappeared when I
started eating properly. My diet use to consist
largely of carbohydrates (especially sugary food)
at the best of time and no food at all on bad days.

Fourthly, recreational drugs (eg. speed, qualudes, LSD,
E(cstasy) ) are bad news for the chronically
depressed. A small amount of pot or alcohol is OK
when you are not feeling profoundly depressed but
by no means use these habitually and stay off the
others, they will only complicate your treatment.

Fifthly, ranquilizer's have received lots of bad press
due to there abuse and over-prescription but
I think they have a legitimate use. The occassional
Serepax, Ducene or other such anxiolytic can help
you get through some life crises that would
otherwise cripple you.

Sixthly, mental illnesses -- even depression -- have a
stigma associated with them. News reporters are quick
to add that the perpertator of a mass murder/suicide
was being treated for depression and was on
Prozac, Luvox etc as if to imply a causal
connection. Don't cave in to this modern day
medieval mindset. Antidepressant drugs can
improve the quality of your life and are not the
work of the devil.

Seventhly, if you are not happy with your treating
doctor(s) find another.

I hope this speaks something useful to someone
out there. For what it is worth, know that there
are other depressives out there that appreaciate
how you feel.

Best of health to all the depressives out there.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:AC thread:7959